Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 63, NWS Flagstaff, AZ

July 27, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 27, 2017, 2:41 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 2:41 PM MST (21:41 UTC)
Expired
Jul 27, 2017, 5:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WGUS55 KFGZ 272141
FFWFGZ
AZC025-280045-
/O.NEW.KFGZ.FF.W.0063.170727T2141Z-170728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
241 PM MST THU JUL 27 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 545 PM MST

* At 237 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the foothills south of Camp Verde. Flash 
  flooding is expected to begin shortly in some areas, primarily 
  south of Camp Verde.

* The list of drainages and streams that will be impacted 
  includes...Cienega Creek...Chasm Creek and West Clear Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. do not drive across flowing water. Act 
quickly to protect your life.

&&

LAT...LON 3449 11176 3447 11177 3444 11183 3451 11192
      3455 11186 3454 11183 3452 11179

$$

McCollum
2 follow-up statements
362 
WGUS75 KFGZ 272223
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
323 PM MST THU JUL 27 2017

AZC025-280045-
/O.CON.KFGZ.FF.W.0063.000000T0000Z-170728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
323 PM MST THU JUL 27 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
YAVAPAI COUNTY...

At 319 PM MST, local law enforcement reported that West Clear Creek 
was, "running pretty good". Radar indicated that earlier up to 3 
inches of rain fell in the foothills just south of Camp Verde. A few 
moderate showers continue within the warned area.

The warned area includes the following streams and 
drainages...Cienega Creek...Chasm Creek and West Clear Creek.

LAT...LON 3449 11176 3447 11177 3444 11183 3451 11192
      3455 11186 3454 11183 3452 11179

$$

McCollum
287 
WGUS75 KFGZ 280039
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
539 PM MST THU JUL 27 2017

AZC025-280045-
/O.EXP.KFGZ.FF.W.0063.000000T0000Z-170728T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
539 PM MST THU JUL 27 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 545 PM
MST...

Heavy rain has ended in the mountains and foothills south of Camp 
Verde. A few light showers continue over the warned area but the 
threat for flash flooding has ended. 

Please continue to be careful around ponding or flowing of water on 
roads.

LAT...LON 3449 11176 3447 11177 3444 11183 3451 11192
      3455 11186 3454 11183 3452 11179

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:43 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 9:43 AM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
943 AM MST Thu Jul 27 2017

.SYNOPSIS...A significant decrease in storm coverage will continue
today and Friday. A return to more active monsoon conditions is
expected this weekend and into early next week.

&&

.DISCUSSION...Observations reveal dew points in the 50's to low
60's across northern Arizona this morning, with precipitable water
of 0.91 inches recorded in the upper-air sounding from near
Flagstaff. Modified and forecast soundings indicate 300 to 600
J/Kg of mixed layer cape across much of the area today. Relatively
light winds associated with an upper-level ridge will result in
weak wind shear, with values ranging from 5 knots in Yavapai and
northern Gila Counties to 20 knots along the Arizona/Utah border.
0-6 km mean wind is expected to be from the southwest at 5 knots
or less.

With decent moisture, climatologically weak to moderate
instability and light steering flow, isolated to scattered showers
and thunderstorms are expected across the area. The primary
threat from today's storms look to be flash flooding, sub-severe
wind gusts and frequent lightning.

&&

.PREV DISCUSSION /348 AM MST/...Some mid and high level clouds are
streaming northward across northern Arizona this morning.
Otherwise, the weather is quiet. Thursday is expected to be
another below normal monsoon day in terms of convective activity.
However, we are expecting a bit more shower and thunderstorm
development than yesterday. Storms will develop first across the
higher terrain with the steering flow generally taking storms to
the north and east. The area with the best chance to see showers
and storms today will be in the eastern portion of the area
including the White Mountains. Similar conditions are anticipated
on Friday with scattered showers and thunderstorms, favored over
the eastern portion of the area.

The presence of an inverted trough to the south will turn the
flow aloft to the southeast over the weekend. This will advect in
more moisture over the region with an increase in shower and
thunderstorm activity expected. Latest model guidance suggest this
pattern may persist into early next week.

&&

.AVIATION...For the 18Z package...Scattered showers will develop
in the afternoon and evening. Best chances are expected across the
mountains of east-central AZ, with MVFR/IFR conditions possible
in the stronger storms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Typical late morning to early evening thunderstorms
are expected today and Friday, though overall coverage may be a bit
below monsoonal normals.

Saturday through Monday...Moisture is forecast to increase across
Arizona with a greater chance for showers and storms expected across
the fire district.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/TPS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:19 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 27, 2:22 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 27, 3:41 PM MSTAreal Flood AdvisoryFGZNavajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.